The U.S. Food and Drug Administration (FDA) has approved labeling changes stating that cerebellar atrophy has been reported in patients taking phenytoin. This nervous system adverse reaction appears to occur more frequently when drug levels are elevated or when it is used long-term. Phenytoin is sold by Pfizer under the brand name Dilantin; it is used to treat patients with epilepsy.
According to the FDA, cases of cerebellar atrophy, or degeneration of the cerebellum, have been reported in patients taking Dilantin. The cerebellum is an area of the brain that controls movement, balance and coordination. Impairment to the cerebellum can cause an unsteady gait, poor muscle control, trouble speaking or swallowing and other movement related problems.
Cerebellar atrophy can lead to ataxia, or the loss of voluntary muscle control. Patients with ataxia may have difficulty walking, balancing or running. It can also affect fine motor coordination skills, such as preparing food.
Patients with cerebellar atrophy may also experience changes in their cognition and mood. There have been reports of problems with executive functioning, which is the type of thinking needed to make plans and attain goals. Irritability, anxiety and depression have also been reported.
In the past, researchers thought that cerebellar atrophy was mainly the result of epilepsy itself. However, there have been some studies suggesting that the long-term use of Dilantin may play a role.
A study published in 2002 used magnetic resonance imaging (MRI) to study the brains of 56 epilepsy patients who took phenytoin, the generic name for Dilantin. Over 35 percent of these patients had cerebellar atrophy. Upon statistical analysis, the only factor significantly associated with cerebellar atrophy was the length of time the patient had been taking Dilantin. The authors concluded that while cerebellar atrophy may still be an effect of epilepsy, that factor may be less significant than the length of exposure to phenytoin.
A case study published in 2000 detailed a toddler who took Dilantin and later developed cerebellar atrophy. He began to show signs, including an unsteady gait and difficulty with speech, one year after starting treatment. Physicians found that the levels of Dilantin in his blood were higher than suitable for treatment, which was attributed to the fact that his mother gave him pills she cut in half with a knife. His symptoms persisted months later, despite being taken off the medication.